Call Us Today! 520-999-2649

Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you start taking it. Will it cause you to get a dry mouth or cause you to get nauseous? There is a more serious potential side effect that you might not realize which is hearing loss. Medical professionals call this condition ototoxicity. Ear poisoning is what ototoxicity breaks down to.

The number of drugs that can cause this problem is unclear, but there are at least 130 ototoxic medications on record. Which ones should you look out for and why?

Some Facts About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? Certain drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Tinnitus is caused by some drugs while others lead to hearing loss. If you hear phantom noises, that may be tinnitus and it commonly shows up as:

  • Thumping
  • Popping
  • Ringing
  • A windy sound

In general, the tinnitus ends when you quit taking the medication. Unfortunately, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

The checklist of drugs that can cause temporary or permanent hearing loss might surprise you. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, are included on this list. While all these can lead to some hearing problems, they are reversible when you quit taking the meds.

Coming in a close second for common ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you may have heard of include:

  • Erythromycin
  • Gentamycin
  • Vancomycin

As with the painkillers, the problem clears up when you stop taking the antibiotic. Other drugs on the common list include:

  • Quinidine
  • Chloroquine
  • Quinine

Substances That Cause Tinnitus

Some diuretics can cause tinnitus, such as brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Nicotine
  • Caffeine
  • Tonic water
  • Marijuana

Each and every time you enjoy your coffee in the morning, you are subjecting yourself to something that may make your ears ring. Once the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, that doctors prescribe to treat tinnitus are in fact on the list of culprits.

  • Prednisone
  • Lidocaine
  • Amitriptyline

The doctor will prescribe much less than the dose that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

They vary based on the medication and your ear health. Slightly irritating to completely incapacitating is what you can generally be expecting.

Look for:

  • Tinnitus
  • Poor balance
  • Vomiting
  • Difficulty walking
  • Blurring vision
  • Hearing loss on one or both sides

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

If you have ototoxicity does that mean you shouldn’t take your medication? You always should take the medication your doctor prescribes. Keep in mind, most of the time the changes in your balance or hearing are short-term. You should be secure asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today